Alert archive / Arizona / Wind Advisories in 2022

Wind Advisory 3, NWS Phoenix, AZ

January 27, 2022Gila County, Maricopa County, Pinal County, Arizona; Imperial County, Riverside County, California

NWS Phoenix, AZ issued this wind advisory at Jan 27, 2022, 10:10 AM MST for Gila County, Maricopa County, Pinal County, Arizona; Imperial County, Riverside County, California. It took effect at Jan 27, 2022, 8:00 PM MST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2022, 10:10 AM MST (17:10 UTC)
In effect from
Jan 27, 2022, 8:00 PM MST
Expired
Jan 28, 2022, 11:26 PM MST
In force
27 hr
Issued by
NWS Phoenix, AZ

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Phoenix radar (KIWA), 143 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 5.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2022-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2022-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3047 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WWUS75 KPSR 271710
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1010 AM MST Thu Jan 27 2022

AZZ552-557-558-563-281200-
/O.NEW.KPSR.WI.Y.0003.220128T0300Z-220128T2100Z/
Superior-Mazatzal Mountains-Pinal/Superstition Mountains-
Southeast Gila County-
Including the cities of Superior and Sunflower
1010 AM MST Thu Jan 27 2022

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST
FRIDAY...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 40 mph.
  Isolated gusts as high as 50 mph expected, particularly across
  mountain ridges and peaks.

* WHERE...Superior, Mazatzal Mountains, Pinal/Superstition 
  Mountains and Southeast Gila County.

* WHEN...From 8 PM this evening to 2 PM MST Friday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ564-568>570-281200-
/O.NEW.KPSR.WI.Y.0003.220128T0300Z-220128T2100Z/
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
910 AM PST Thu Jan 27 2022

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM PST
FRIDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Chuckwalla Mountains, Chiriaco Summit, Palo Verde 
  Valley and Chuckwalla Valley.

* WHEN...From 7 PM this evening to 1 PM PST Friday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
544 
WWUS75 KPSR 280802
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
102 AM MST Fri Jan 28 2022

CAZ564-568>570-280915-
/O.CAN.KPSR.WI.Y.0003.000000T0000Z-220128T2100Z/
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
1202 AM PST Fri Jan 28 2022

...WIND ADVISORY IS CANCELLED...

The threat for the strongest winds has passed across the area, but
wind gusts of 25 to 35 mph will still be possible through Friday
afternoon.

$$

AZZ552-557-558-563-282100-
/O.CON.KPSR.WI.Y.0003.000000T0000Z-220128T2100Z/
Superior-Mazatzal Mountains-Pinal/Superstition Mountains-
Southeast Gila County-
Including the cities of Superior and Sunflower
102 AM MST Fri Jan 28 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...East winds 20 to 25 mph with gusts 35 to 45 mph.

* WHERE...Superior, Mazatzal Mountains, Pinal/Superstition 
  Mountains and Southeast Gila County.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
395 
WWUS75 KPSR 281945
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1245 PM MST Fri Jan 28 2022

AZZ563-282045-
/O.CAN.KPSR.WI.Y.0003.000000T0000Z-220128T2100Z/
Southeast Gila County-
1245 PM MST Fri Jan 28 2022

...WIND ADVISORY IS CANCELLED...

According to recent observations, wind gusts near Hilltop are now 
below wind advisory criteria. Thus, the wind advisory is canceled.

$$

AZZ552-557-558-290745-
/O.EXT.KPSR.WI.Y.0003.000000T0000Z-220129T1600Z/
Superior-Mazatzal Mountains-Pinal/Superstition Mountains-
Including the cities of Superior and Sunflower
1245 PM MST Fri Jan 28 2022

...WIND ADVISORY EXTENDED UNTIL 9 AM MST SATURDAY...

* WHAT...East winds 20 to 30 mph with gusts 35 to 45 mph. 
  Localized wind gusts to 50 mph near mountaintops.

* WHERE...Superior, Mazatzal Mountains, Pinal/Superstition 
  Mountains and Southeast Gila County.

* WHEN...Until 9 AM MST Saturday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
710 
WWUS75 KPSR 290626
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1126 PM MST Fri Jan 28 2022

AZZ552-557-558-290730-
/O.CAN.KPSR.WI.Y.0003.000000T0000Z-220129T1600Z/
Superior-Mazatzal Mountains-Pinal/Superstition Mountains-
1126 PM MST Fri Jan 28 2022

...WIND ADVISORY IS CANCELLED...

The threat for the strongest winds has ended, but wind gusts of 
30 to 40 mph will still be possible through early Saturday 
morning across the high terrain east of Phoenix.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 27, 5:03 AM MST, 5 hours 7 minutes earlier.

Area forecast discussion, Jan 27, 5:03 AM MST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
503 AM MST Thu Jan 27 2022

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Dry conditions are expected to prevail through at least next
Monday. A weather disturbance passing to our northeast will
deliver breezy to locally windy conditions tonight into Friday.
As high pressure settles over the region into the weekend, a
slight warming trend is expected. By the early to middle portion
of next week, low pressure will settle over the Southwestern
United States, bringing more breezy conditions, cooler
temperatures, a chance of mostly higher terrain precipitation.

&&

.DISCUSSION...
Yet another modified blocking upper level pattern has set up
across the Western U.S. with a high amplitude ridge currently
centered along the entire West Coast. A weak and very dry
shortwave trough currently over the Great Basin will slide
southeastward through the Four Corners area today, eventually
setting up a fairly strong low level pressure gradient across much
of Arizona. This will lead to the development of easterly breezy
to locally windy conditions later this evening into the overnight,
likely lasting through Friday afternoon. The strongest winds are
expected to be over the Arizona high terrain with wind gusts
reaching to between 30-40 mph at times, locally higher along
the higher ridgetops. Gusty winds should extend westward into
portions of the lower deserts tonight with periodic gusts to 30
mph, but with more sheltered areas seeing little gustiness. More
widespread gusty winds are expected with daytime mixing later
Friday morning through the afternoon with wind gusts of 20-30 mph
likely extending through most of the lower deserts and as far west
as southeast California.

The ridge over the Western U.S. is forecast to slowly shift
eastward Friday into Saturday, passing through our region and
leading to a slight bump in temperatures. High temperatures this
weekend should end up a few degrees above normal, or mostly
between 70-75 degrees across the lower deserts. The blocking
pattern will also be breaking down as the ridge slides through our
region, while a closed low follows behind the ridge. Ensemble
output for the weekend does differ slightly on the path and
strength of this closed low, but there is good agreement in
showing a very dry system. NBM PoPs only show 10-15% chances over
the White Mtns with mostly less than 5% chances through all of our
area on Sunday. The closed low is shown to mostly be in the upper
levels with very little reflection in the low and mid levels. The
only noticeable thing should be some high level cirrus as the
system passes through.

The passage of the upper level low on Sunday should mark the end
of the blocking pattern as a deep trough is likely to get carved
out across the Western half of the U.S. early next week. Ensemble
output is still uncertain with the timing and depth of the trough
as it will eventually move into our region at some point next
Tuesday and/or Wednesday. There is a fairly even 1/3 split showing
a subset of ensemble members with a more shallow trough (largely
missing our region to the northeast), a subset with a deeper,
slower and more westward tracking system along the West Coast, and
then a subset in between. Precip potential for our region will
mostly rely on the track with a farther westward and slower track
likely leading to more widespread chances with little to no
chance with the shallower NE track. No matter the eventual track,
this does not look to be a big precip maker as it will most
likely be fairly moisture starved. The likely bigger impacts will
involve breezy to locally windy conditions and the follow-on cold
air mass and possible freezing conditions starting Wednesday
night. That is still quite a ways off, but it is something to
watch. For now, NBM forecast highs drop into the low to mid 60s
for the middle of next week with lows dipping into the 30s for
Wednesday night/Thursday morning.

&&

.AVIATION...Updated 1200Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
A cold frontal passage with gusty NE winds late Thursday evening
will be the primary weather impact during the period. Light E
winds will eventually transition to W by early to mid afternoon.
Select guidance favors decoupled light winds this evening with the
onset of LLWS as shown later in the evening. Some recoupling of
sfc winds overnight at the terminals other than PHX will produce
late night and early morning sfc breeziness at those sites. By
mid to late morning breezy E-NE sfc winds develop with gusts
upwards of 20 kts. Skies to remain clear to mostly clear with
occasional FEW high clouds.

Southeast California/Southwest Arizona including KIPL and KBLH:
Light winds to favor W-NW-N through the period at KIPL. Light W-N
winds will also start out at KBLH this morning, then gusts in
excess of 20kt to develop at KBLH by late morning. This evening
sfc winds should weaken at KBLH as an episode of LLWS develops as
shown. Skies to remain clear to mostly clear with occasional FEW
high clouds.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Locally breezy conditions can be expected on Saturday before a dry
weather system moves into the region from the west on Sunday. This
system will quickly exit the region by Monday, but another much
colder system is anticipated Tuesday into Wednesday. The late
period weather system is likely to bring more breezy to possibly
windy conditions, below normal temperatures, and chances for
mainly high terrain light precipitation. Min RHs through much of
the period will mostly be between 10-20% over the lower deserts,
while overnight max RHs are mostly between 30-50%.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Kuhlman
AVIATION...Sawtelle/18
FIRE WEATHER...Kuhlman

Nearby

Wind Advisories in Arizona, 2022Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.